What are antihistamines?
Antihistamines are medications commonly used to treat various allergic conditions such as hay fever, hives, and itching. They work by blocking the receptor that binds histamine, a chemical that leads to the symptoms associated with an allergic reaction. While antihistamines are generally considered safe, prolonged use of some medications can have risks.
Are there risks associated with using antihistamines?
A recent study published in Therapeutic Advances in Drug Safety highlighted a potential risk associated with prolonged use of cetirizine, a commonly used antihistamine. The study reported cases of pruritus, or severe itching, that occurred after discontinuation of the medication.
The study involved a review of medical records of patients who had taken cetirizine for a median duration of 24 months and subsequently discontinued using it. They identified 146 patients who experienced pruritus within ~2 days after stopping. The severity of pruritus ranged from mild to severe, and in some cases, the symptoms lasted for several weeks.
The mechanism behind this phenomenon is not well understood, but it is believed to be related to the body's reaction to the sudden withdrawal of the medication. Cetirizine has a long half-life, which means it stays in the body for a relatively long time. When the medication is suddenly discontinued, the body may react by releasing several mediators, which can cause itching and other allergic symptoms.
While pruritus after discontinuing cetirizine is relatively rare, it highlights the importance of using antihistamines only as directed and for the recommended duration. Additional studies are needed to better understand this phenomenon. Prolonged use of some antihistamines can also lead to other rare side effects such as dry mouth, drowsiness, and blurred vision.
Overall, antihistamines are generally safe and effective for managing allergic conditions but prolonged use can have some risks. It’s essential to use these medications only as directed and for the recommended duration to avoid potential side effects. If you experience any unusual symptoms after discontinuing an antihistamine medication, consult your healthcare provider.
(1) Chung, Amy H et al. “Pruritus after discontinuation of cetirizine.” Therapeutic advances in drug safety vol. 10 2042098619859996. 5 Jul. 2019, doi:10.1177/2042098619859996
They say knowledge is power. We couldn’t agree more. Learn about the chronic health condition that affects 50 million Americans every year.